NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 20, 2014
Dental and Oral Health (Adults)
Novocaine and Prolonged Anxiety
I have been having some bonding done to eight of my top front teeth, as an alternative to veneers. I don`t generally get stressed having dental work done. For the first procedure, my dentist used novocaine with epinephrine. It caused a severe anxiey reaction, which lasted about 10 days. Six weeks later, I went in to have the bonding completed. My dentist used a novocaine that did not have epinephrine. Right after the shot, my body began to shake violently. My anxiety symptoms have been much worse and are lasting longer. What can I do to avoid such extreme reactions? Could I be reacting to the etching gel, also? Are the chemicals that are being used over the last couple of months creating a toxic build up effect in my body? Is there anything I can do before and after treatment to lessen the lingering effects? I still have a little work that needs to be completed.
Anxiety over dental procedures is very common and for some, difficult to control. Discuss with your dentist the use of nitrous oxide (laughing gas) or an oral sedative, like triazolam (Halcion) or diazepam (Valium). I would suspect you would do well with the appropriate dose.If your dentist is qualified in IV sedation, this would be ideal. Another alternative is to have a dentist anesthesiologist come to your dentist's office and provide IV sedation (or even general anesthesia) as needed for your comfort. A dentist anesthesiologist can be found at www.asdahq.org.Good luck.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University